Utah, 2018

Winter Storm in Utah, March 17 to 18, 2018

March 17 to 18, 2018 · NWS SLC · 4 events in 4 counties and zones

Another storm system brought heavy snow to the mountains of northern Utah, as well as to portions of southwest Utah, on March 17 and 18.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Another storm system brought heavy snow to the mountains of northern Utah, as well as to portions of southwest Utah, on March 17 and 18.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 16, 9:39 PM MST, 3 hours 21 minutes earlier.

Area forecast discussion, Mar 16, 9:39 PM MST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1039 PM MDT Fri Mar 16 2018

.SYNOPSIS...The broad upper level trough approaching the western
Great will continue into Utah for late Saturday night through
Sunday. Cool and unsettled conditions will across the area this
weekend. High pressure aloft will return for the first half of
next week and bring a warming trend to the region.

&&

.SHORT TERM (Through 00z Tuesday)...The upper trough with it's
well-defined circulation center near the California/Oregon/Nevada
triple point this evening will continue on a slow eastward track
across the Great Basin this weekend. Scattered weak convection has
expanded out well ahead of the trough across western Utah this
evening. This activity is likely being driven by a weak vorticity
lobe ejecting northeast out of the advancing trough. Suspect this
activity will thin out a bit later tonight, with residual showers
confined mainly to northern Utah later tonight.

The fairly tight near 700mb baroclinic zone associated with the
advancing trough will reach the Utah/Nevada border region late
tonight. This boundary is already convectively active this
evening, and will likely stay that way as it reaches the border
late tonight. This low-level baroclinic zone will weaken somewhat
as it advances into western Utah Saturday morning. However, with
the mid-level trough and cold air aloft close on it's heels, will
still look for an increase in precip during the day Saturday, with
this widespread snow continuing into the evening hours. Lowering
snow levels and fairly decent synoptic-scale lift will generate
plenty of accumulating snows in the mountains, with the adjacent
higher western valleys also picking up some accumulation.

Precip will shift east ahead of the trough as it moves across Utah
late Saturday night through Sunday. Instability showers will
trail the passing trough axis as the mid-level cold pool moves
across mainly northern/central Utah during the afternoon and
evening. Clearing late Sunday night will be slow to develop as
low-level remains entrenches across much of the state. Clouds
will fill back in early Monday, then finally begin to clear out
late Monday as heights begin to build to the west of the state.

Issued earlier updates to bring showers in overnight and to boost
temps a few degrees to account for cloud cover and breezy south
winds.

.PREVIOUS LONG TERM (After 00z Tuesday)...Global models are in
good agreement through the Tuesday through Thursday period with a
ridge building into the area Monday night into Tuesday, then
transitioning to southwesterly flow and increasing moisture
Wednesday into Thursday. Although the EC is a bit faster in
building the ridge into the area late Monday than the GFS and
Canadian, the only real effect will be a few degrees difference in
temperatures.

The GFS and EC are now both intent on spreading Pacific moisture
into the area by Wednesday afternoon within the mild southwesterly
flow that strengthens ahead of a deepening upstream trough. Abundant
moisture would bring widespread precipitation to the area. Snow
levels will remain on the high side through Thursday. The upstream
trough is then forecast to weaken as it ejects across the western
CONUS. This is where model spread increases. Colder air is forecast
to spread into the area late Thursday night into Friday, but the
extent of this cold air is dependent on how far north the trough
lifts before crossing Utah. Nevertheless, there is a potential for
snow to reach the valley floors on Friday.

&&

.AVIATION...Scattered showers will cross the terminal area
overnight. These showers will briefly lower ceiling to around 4000
feet, otherwise ceiling swill hover between 7000 and 8000 feet.
Prevailing south-southeast winds are expected into Saturday
morning. The upper low over the west coast states this evening
will continue to advance towards Utah overnight through early
Saturday. South winds will pick up Saturday morning, with
widespread rain or snow to follow during the late morning through
Saturday evening hours. Occasional MVFR ceilings/visibilities are
expected the heavier precip.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory from noon Saturday to noon MDT Sunday
     for UTZ009-010-517-518.

     Winter Weather Advisory from 6 AM Saturday to midnight MDT
     Saturday night for UTZ008.

WY...None.
&&

SHORT TERM/AVIATION...CONGER
LONG TERM...CHENG

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Mar 16, 6:07 AM MST, 18 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
707 AM MDT Fri Mar 16 2018

UTZ001>016-019>021-517-518-WYZ021-171200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
707 AM MDT Fri Mar 16 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

High pressure will bring seasonal temperatures to the outlook
area. There is a chance of snow showers across the higher terrain
of northern Utah this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The next round of widespread precipitation will reach western
Utah early Saturday, then spread east across the rest of outlook
area late Saturday through Saturday evening. This precipitation
will continue into early Sunday, then end most areas late Sunday
afternoon or Sunday evening. Significant accumulations of snow
are possible across central and southern Utah above 4000 feet.

Temperature will warm up once again as high pressure aloft
returns early next week. Temperatures across the outlook area
will be well above normal by the middle of the week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Wasatch Mountains I-80 North

When
March 17, 1:00 AM MST to March 18, 10:00 PM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
Trained Spotter

Powder Mountain received a storm total of 28 inches of snow.

Winter Storm, Wasatch Mountains South of I-80

When
March 17, 1:00 AM MST to March 18, 11:00 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Trained Spotter

Storm total snowfall included 26 inches at Alta Ski Area, 25 inches at Brighton Resort, and 18 inches at Canyons Village.

Winter Storm, Western Uinta Mountains

When
March 17, 2:00 AM MST to March 18, 10:00 PM MST
Where
Western Uinta Mountains forecast zone
Reported by
SNOTEL

The Spirit Lake SNOTEL received 1.60 inches of liquid equivalent precipitation, or approximately 24 inches of snow.

Winter Storm, Southwest Utah

When
March 17, 8:30 PM MST to March 18, 10:30 AM MST
Where
Southwest Utah forecast zone
Reported by
COOP Observer

Cedar City received 7.6 inches of snow for the storm.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2018Every state in 2018This day in weather historyWarnings in Utah, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746376, 746378, 746379, 746380.